Drought, Bailey
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions across the region slightly lessened through the month of July with an unusual weather pattern emerging toward the end of the month. Almost all areas remained within severe (D3) to exceptional (D4) drought.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions across the region slightly lessened through the month of July with an unusual weather pattern emerging toward the end of the month. Almost all areas remained within severe (D3) to exceptional (D4) drought. However, an extremely small pocket of moderate (D1) drought was observed over the northern Rolling Plains.
Much of the month of July saw typical hot and dry conditions with an upper level high pressure system controlling the southwestern United States. This upper level ridge brought hot temperatures and little rainfall. However, in the second half of the month, an unusual upper level low pressure system moved from east to west. This system brought cooler than seasonal average temperatures and much needed rainfall, and in some areas, excessive rainfall. In fact, Lubbock observed a record minimum high temperature for three consecutive days as well as daily rainfall records. Many areas received one to three inches of rainfall with some pockets observing four to six inches. Some selected sites recorded four day totals of 6.41 inches at Plainview (Hale County), 5.26 inches at Amherst (Lamb County), 5.09 inches at Denver City (Yoakum County), 4.55 inches at Sundown (Hockley County), and 3.13 inches at Lubbock Preston Smith International Airport (Lubbock County). Due to these excessively cool July temperatures, the mean temperature at the end of the month was below average by 1.1 degrees at Lubbock and 1.5 degrees at Childress. Keetch-Byram Drought Index values improved through the month because of the abundant rainfall. Values between 200 and 400 were observed over the southern Rolling Plains and southwest Texas Panhandle. Elsewhere across the South Plains and northern Rolling Plains, values were between 400 and 500.
Fire weather impacts were low which is usual during the summer months. Abnormally high dew point temperatures served to further reduce fire weather potential. Rainfall also produced modest greening across much of the region. The beginning of the month saw crops becoming stressed due to excessively hot temperatures. However, the copious rainfall allowed crops to progress during the second half of the month. Over the Rolling Plains, grasshoppers were taking a devastating toll on crops, trees, and shrubs.
Economic losses due to drought through July since the drought began were estimated near $2.8 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 10:38 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1138 PM CDT SUN JUN 30 2013 .AVIATION... -SHRA ARE POSSIBLE IN THE VICINITY OF KLBB EARLY MONDAY MORNING...OTHERWISE VFR CONDITIONS WILL PREVAIL. CONSIDERABLE MID- LVL CLOUDINESS IS EXPECTED TO LINGER MUCH OF THE PERIOD...AND WINDS WILL REMAIN PRIMARILY OUT OF THE E-NE. && .PREV DISCUSSION... /ISSUED 856 PM CDT SUN JUN 30 2013/ UPDATE... A LARGE AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ACROSS EAST-CENTRAL NM THIS EVENING...BUT IT WAS HAVING A DIFFICULT TIME MAKING MUCH PROGRESS EASTWARD GIVEN NORTHERLY 850-300 MB FLOW. HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT HAS OCCURRED ACROSS THE SOUTHWEST TEXAS PANHANDLE IN THE LAST COUPLE OF HOURS AND IT MAY GROW INTO A SMALL CLUSTER THAT COULD PROPAGATE SOUTHWARD THROUGH THE WESTERN ZONES THROUGH LATE TONIGHT. FAIRLY LIMITED INSTABILITY /MLCAPES AROUND 500 J/KG/ AMONGST MODEST DEEP LAYER SHEAR /30-40 KTS/ HAVE KEPT STORM INTENSITIES RATHER TAME WITH A FEW STORMS OCCASIONALLY PULSING UP A BIT. BRIEF HEAVY RAIN AND GUSTY WINDS WILL LIKELY BE THE PRIMARY THREAT WITH THIS ACTIVITY THROUGH THE LATE EVENING HOURS. LIGHT EASTERLY LOW-LEVEL FLOW /INFLOW/ AND NNW-SSE ORIENTED INSTABILITY AXIS MAY ATTEMPT TO DRAW THE ACTIVITY EASTWARD A BIT...BUT THE WESTERN TWO ROWS OF COUNTIES WILL HAVE THE BEST SHOT OF STORMS THROUGH THE REMAINDER OF THE LATE EVENING HOURS. ONGOING FORECAST HAS THIS WELL IN HAND AND HAVE NOT MADE ANY ADJUSTMENTS AT THIS POINT. PREV DISCUSSION... /ISSUED 643 PM CDT SUN JUN 30 2013/ AVIATION... MAIN CONCERN IS TIMING AND IMPACT OF ANY -TSRA IN THE VICINITY OF KLBB LATER THIS EVENING. CEILINGS/VSBY ARE UNLIKELY TO GO BELOW VFR...BUT LIGHTNING AND WIND GUSTS MAY POSE A THREAT. CAN/T RULE OUT A SHRA/TSRA AT KCDS EITHER...BUT CHANCES SEEM TOO LOW TO MENTION IN THE FORECAST. CONSIDERABLE MID-LVL CLOUDINESS IS EXPECTED TO PERSIST INTO MONDAY MORNING...WITH GENERALLY LIGHT EASTERLY WINDS AT THE SURFACE. PREV DISCUSSION... /ISSUED 303 PM CDT SUN JUN 30 2013/ SHORT TERM... FINE RESOLUTION WATER VAPOR IMAGERY REVEALED AT LEAST ONE DISCERNIBLE IMPULSE TRACKING SOUTH THIS AFTERNOON ACROSS NORTHEAST NEW MEXICO NEAR LAS VEGAS...ALTHOUGH ON ITS CURRENT PATH THIS WAVE SHOULD MERELY GRAZE THE STATE LINE BY EARLY EVENING. FARTHER NORTH...A MORE PROMISING DISTURBANCE IN SERN COLORADO IS ALREADY SUPPORTING SEVERAL SHOWERS/STORMS AND IT'S THIS IMPULSE THAT WILL BOLSTER OUR PRECIP CHANCES LATER THIS EVENING AND OVERNIGHT MAINLY ACROSS THE WESTERN HALF OF THE CWA. SURFACE PATTERN SUPPORTS THIS POP PREFERENCE AS DRY SURFACE RIDGING OVER THE EASTERN COUNTIES HAS ALREADY NULLIFIED CAPE. INSTABILITY AXIS INSTEAD WILL REMAIN FOCUSED FARTHER WEST ALONG THE TX-NM STATE LINE WHERE SPC CONTINUES TO OUTLINE A SLIGHT RISK FOR SEVERE MODES. BACKING WIND PROFILES THROUGHOUT THE 850-500MB LAYER ARE LARGELY UNFAVORABLE FOR AN ORGANIZED SEVERE EVENT...BUT CONVECTIVE OUTFLOWS COULD PERIODICALLY OFFSET THIS AND ALLOW FOR UPSCALE ORGANIZATION. OVERALL FEEL THIS THREAT IS TOO CONDITIONAL ATTM FOR SEVERE MENTION IN THE GRIDS...BUT WILL CONTINUE TO ADDRESS SOME SEVERE POTENTIAL IN THE HWO. PRECIP THREAT SHOULD BEGIN WANING FROM NORTH TO SOUTH AFTER MIDNIGHT OR SO...BUT WITH THE APPROACH AN UNSEASONABLY STRONG UPPER JET CORE THROUGH MONDAY MORNING...THE WINDOW WILL REMAIN OPEN FOR ADDITIONAL SHOWERS/STORMS THROUGH MONDAY MORNING BEFORE THE SURFACE PRESSURE RIDGE EXERTS MORE CONTROL FROM EAST TO WEST COMPLETE WITH LOWER DEWPOINTS AND DIMINISIHING INSTABILITY. AXIS OF THE UPPER JET BY MONDAY AFTERNOON IS PROGGED TO LIE OVER THE TX-NM BORDER NEAR THE EASTERN EDGE OF THE DEEPER MOISTURE AND INSTABILITY...SO A FEW DIURNALLY-DRIVEN TSTORMS COULD EASILY CROP UP ACROSS OUR WESTERN ZONES ESPECIALLY SINCE THIS REGION WILL BENEFIT FROM PERSISTENT...ALBEIT WEAK UPSLOPE FLOW. LONG TERM... HIGH PRESSURE RIDGE WILL CONTINUE TO REMAIN TO THE WEST KEEPING WEST TEXAS IN A NORTHWESTERLY TO NORTHERLY UPPER LEVEL FLOW PATTER KEEPING US COOL. PREVIOUSLY CHANCES FOR PRECIP WERE FAIRLY HIGH AS MODELS WERE IN A GOOD AGREEMENT WITH THE OVERALL PATTERN. HOWEVER THAT DOES NOT REMAIN TO BE THE CASE THIS MORNING. HAVE KEPT POP MENTIONS THROUGH MOST OF NEXT WEEK. THE BEST CHANCES WILL BE ALONG THE TX/NM BORDER AS STORMS ROUTINELY DEVELOP IN THE MONSOONAL FLOW AND MOVE GENERALLY SOUTHWARD. THE QUESTION WILL REMAIN OF HOW FAR EAST WILL THESE STORMS PROPAGATE. THE GENERAL CONSENSUS HAS BEEN THE UPPER LEVEL FLOW WILL REMAIN NORTHWESTERLY NEXT WEEK HELPING TO PUSH STORMS SOUTHEASTWARD COVERING MOST OF THE AREA. THE 12Z GFS IS WANTING TO HINT AT A MORE NORTHERLY...AND DRIER...FLOW KEEPING MOST STORMS TO THE WEST. THE NEW 12Z ECMWF BREAKS OFF A LOW FROM THE GREAT LAKES...RETROGRADES IT AND SITS IT RIGHT OVER THE RED RIVER VALLEY DUMPING A DELUGE OF RAIN. THE GFS IS SIMILAR TOWARDS NEXT WEEKEND BUT LACKS THE SUBTROPICAL MOISTURE CONVEYOR BELT THAT THE ECMWF. I WILL KEEP WITH EARLIER TRENDS WITH POPS ON COVERAGE BUT HAVE LOWERED POPS TO REFLECT THE CURRENT TREND. THE GOOD NEWS NO MATTER THE OUTCOME THOUGH IS TEMPS SHOULD STAY COOL FOR THE NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 59 77 55 78 56 / 50 20 20 30 20 TULIA 61 79 56 80 58 / 20 20 20 10 20 PLAINVIEW 61 79 57 80 59 / 30 20 20 10 20 LEVELLAND 61 79 58 80 59 / 50 20 20 20 20 LUBBOCK 62 79 58 81 59 / 30 20 20 10 20 DENVER CITY 62 79 60 81 60 / 50 20 20 20 20 BROWNFIELD 62 79 60 81 60 / 40 20 20 20 20 CHILDRESS 64 85 61 85 62 / 10 10 10 10 10 SPUR 65 84 61 84 61 / 20 10 20 10 10 ASPERMONT 66 87 62 85 62 / 10 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 856 PM CDT SUN JUN 30 2013 TXZ021>044-020200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 856 PM CDT SUN JUN 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT CONVECTIVE A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS WESTERN PORTIONS OF THE OUTLOOK AREA TONIGHT...MAINLY ALONG AND TO THE WEST OF INTERSTATE 27 AND HIGHWAY 87. A FEW STRONG STORMS ARE POSSIBLE WITH WIND GUSTS TO 50 MPH...SMALL HAIL...AND LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
758 PM CDT SUN JUN 30 2013
TXZ021-022-028-029-010130-
CASTRO-HALE-LAMB-PARMER-
758 PM CDT SUN JUN 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR LAMB...HALE...CASTRO AND PARMER
COUNTIES...
AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM EAR HART...OR 18 MILES SOUTHEAST OF DIMMITT.
ANOTHER STRONG STORM WAS LOCATED NEAR FRIONA. THESE STORMS ARE
MOVING SOUTH AT 20 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE
PASSED.
LAT...LON 3475 10210 3408 10195 3395 10218 3423 10261
3431 10261 3431 10273 3443 10292 3475 10280
TIME...MOT...LOC 0057Z 358DEG 19KT 3433 10212
MRCThe national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457853, 457854, 457855, 457856, 457857, 457858, 457859, 457860, 457861, 457862, 457863, 457864, 457865, 457866, 457867, 457868, 457869, 457870, 457871, 457872, 457873, 457874, 457875, 457876.